Long delay to onset of ACE inhibitors-induced cough: Reason of difficult diagnosis in primary care?

Published: 17 October 2016
Author(s): X. Humbert, J. Alexandre, M. Sassier, A. Default, A. Gouraud, M. Yelehe-Okouma, P.E. Puddu, S. Fedrizzi
Issue: October 2016
Section: Letters to the Editor

Angiotensin converting enzyme inhibitors (ACEI) were first introduced in 1981. They are widely used in the field of hypertension, heart failure and kidney dysfunction. In general, ACEI are effective in a high percentage of patients and are well tolerated. However, cough might sometimes appear. The cough is typically dry and is associated with a tickling or scratching sensation in the throat [1]. ACEI-induced cough is not dose-dependant [2]. In a metanalysis of clinical trials, Bangalore et al. showed that ACEI cough appears in 11.48% of cases and authors suggested that ACEI-induced cough was generally underestimated [3].